F. ANTHONY GRECO, M.D.; HARMAR D. BRERETON, M.D.; HARRY KENT, M.D.; HARVEY ZIMBLER, M.D.; JOHN MERRILL, M.D.; RALPH E. JOHNSON, M.D.
GRECO FA, BRERETON HD, KENT H, ZIMBLER H, MERRILL J, JOHNSON RE. Adriamycin and Enhanced Radiation Reaction in Normal Esophagus and Skin. Ann Intern Med. 1976;85:294-298. doi: 10.7326/0003-4819-85-3-294
Download citation file:
Published: Ann Intern Med. 1976;85(3):294-298.
Clinical evaluation of 10 patients with small cell carcinoma of the lung treated with radiotherapy and periodic cycles of combination chemotherapy with cyclophosphamide, vincristine, and adriamycin showed frequent and occasionally severe esophageal and skin reactions. Eight of the 10 patients had esophagitis, four required supportive intravenous fluids, and two subsequently developed esophageal narrowing and stricture formation. Recurrent esophagitis with augmentation of injury in the recently irradiated esophagus was observed 11 times in eight of the 10 patients after cycles of chemotherapy, and contributed to the sustained toxicity seen in two patients. Dermatitis in the form of moist desquamation was observed in five of the patients at very low doses of supervoltage radiation therapy. Acute pulmonary reactions were notably absent. This combination of chemotherapy, particularly adriamycin, potentiates the effect of radiotherapy on the normal esophagus and skin, and further implicates the radiosensitizing property of adriamycin.
Learn more about subscription options.
Register Now for a free account.
Esophageal Disorders, Gastroenterology/Hepatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only